Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 99, NWS Pueblo, CO

July 14, 2001Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 14, 2001, 3:25 PM MDT for Fremont County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 14, 2001, 3:25 PM MDT (21:25 UTC)
Expired
Jul 14, 2001, 4:30 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:39 PM MDTHail 0.75Penrose, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS55 KPUB 142125
SVRPUB
COC043-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREMONT COUNTY IN CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 325 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM OVER EASTERN FREMONT COUNTY...OR ABOUT 31 MILES
  SOUTHWEST OF COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  EASTERN AND NORTHEASTERN FREMONT COUNTY

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3853 10528 3841 10512 3862 10493 3868 10514

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:11 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 14, 2:11 PM MDT, 1 hour 14 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
211 PM MDT SAT JUL 14 2001

MAIN CONCERN IS THE HEAVY RAIN POTENTIAL TONIGHT.  OTHER CONCERN IS
POPS THROUGH THE PERIOD.

SATELLITE IMAGES SHOW A CONTINUED NARROW STREAM OF MOISTURE THROUGH
ERN AZ/WRN NM INTO CO...WITH A DRIER SLOT OVER PORTIONS OF EASTERN
COLORADO.  A SHORTWAVE IS IN THE FLOW WAS OVER UT.  SURFACE DEW
POINTS OVER THE EASTERN PLAINS WERE IN THE UPPER 50S AND LOWER 60S.
THUNDERSTORMS HAVE ALREADY FIRED OVER THE MTNS...AND SAN LUIS
VALLEY...AND THE PLAINS IMMEDIATELY ADJACENT TO THE EASTERN MTNS.

THIS EVENING A WEAK DISTURBANCE SHOWN IN THE 300-200MB PV WILL BE
MOVING ACROSS CO...MAINLY OVER NORTHERN AND CENTRAL CO. THIS WILL
LIKELY ENHANCE CONVECTION SOMEWHAT.  ABUNDANT MOISTURE REMAINS OVER
THE AREA WITH THE MOISTURE PLUME REMAINING OVER THE AREA...AND HIGH
DEW POINTS INDICATING THE ABUNDANT LOW LEVEL MOISTURE.  THUNDERSTORMS
WILL ONCE AGAIN SPREAD FROM THE MOUNTAINS AND ADJACENT PLAINS
EASTWARD.  THIS EVENING THE 700MB WINDS ARE EXPECTED TO BE SW AT 10
TO 15 KTS WITH 500MB WINDS FROM THE WEST-SOUTHWEST AROUND 25 KTS.
THESE WINDS ARE A LITTLE STRONGER THAN WHAT WE HAD YESTERDAY AND
SHOULD HELP TO KEEP THE STORMS MOVING. HOWEVER WE COULD SEE TRAINING
OF STORMS AGAIN ALONG BOUNDARIES. HAD MORE WIDESPREAD SIGNIFICANT
RAINFALLL YESTERDAY...AND WILL HAVE TO CLOSELY WATCH FOR FLOODING
THIS EVENING.  WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
ALREADY OCCURRING OVER EL PASO COUNTY.  LOW LEVEL UPSLOPE OVER EL
PASO COUNTY...THE UPPER DYNAMICS EXPECTED...AND WITH ALL THE RAIN
THAT WAS RECEIVED LAST NIGHT...FLASH FLOOD POTENTIAL LOOKS
BEST OVER THIS AREA.  HAVE ALREADY ISSUED FLASH FLOOD WATCH FOR EL
PASO COUNTY. OVERNIGHT LOWS WILL BE MILD AGAIN.

ON SUNDAY MODELS ARE SHOWING SOME DRYING OVER THE AREA...WITH THE
UPPER RIDGE CENTERED AROUND WEST TX.  THERE WILL PROBABLY BE SOME
BOUNDARIES LEFT OVER FROM THE CONVECTION TONIGHT AND LOW LEVEL
MOISTURE SHOULD STILL BE ABUNDANT. WILL AGAIN SEE MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.  CURRENT FORECAST LOOKS FAIRLY
GOOD.  WITH SLIGHTLY DRIER WEATHER AND MAYBE A LONGER PERIOD OF
HEATING ON SUNDAY...TEMPS COULD BE A LITTLE WARMER. OVERNIGHT LOWS
WILL REMAIN MILD.

MONDAY THE UPPER HIGH WILL SHIFT A LITTLE EAST AND WILL BE CENTERED
AROUND SRN OK/NRN TX...WITH NO UPPER DISTURBANCES EXPECTED TO MOVE
ACROSS THE FORECAST AREA.  AN UPPER TROUGH WILL BE ALONG THE WEST
COAST AND OVER THE FORECAST AREA THE FLOW ALOFT WILL BE SW.  THERE
WILL STILL BE ENOUGH MOISTURE OVER THE AREA...ESPECIALLY THE MTNS...
FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  LITTLE CHANGE
IN THE TEMPS CAN BE EXPECTED.

EXTENDED (TUE-SAT):  TUE AND WED LOOK MUCH LIKE MON WITH THE UPPER
RIDGE OVER OK AND A TROUGH OVER THE WEST COAST...LEAVING THE
FORECAST AREA WITH SW FLOW ALOFT AND DRIER CONDITIONS THAN WE SEEN
THE LAST FEW DAYS.  TEMPS ALSO REMAIN MUCH THE SAME.  ON WED THE
MRF SHOWS A SHORTWAVE MOVING OUT OF NM ACROSS THE AREA WHICH COULD
BRING A SLIGHTLY BETTER CHANCE FOR PRECIP.  THEN ON FRIDAY AND
SAT THE UPPER RIDGE PUSHES BACK WESTWARD...WITH A CUTOFF LOW
EXPECTED OVER CA.  THROUGH THE EXTENDED THERE WILL BE ENOUGH
MOISTURE TO CONTINUE THE MENTION OF SLIGHT CHANCE OR CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

PUB...FLASH FLOOD WATCH ZONES 71 AND 72.

In the hours before

Special weather statement, Jul 14, 11:50 AM MDT, 3 hours 35 minutes before
COZ058>081-141900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT SAT JUL 14 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY FOR ONE OR TWO SEVERE
THUNDERSTORMS OVER THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING...

...HEAVY RAINS POSSIBLE ONCE AGAIN LATER TODAY INTO TONIGHT...

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE AREA THIS AFTERNOON AND THROUGH THE EVENING HOURS.  SOME OF
THE STORMS WILL BE SLOW MOVING AGAIN...AND THIS WILL RESULT IN
LOCALIZED HEAVY RAIN.  HEAVY RAIN COULD CAUSE FLOODING OF STREETS...
CREEKS AND STREAMS...AND LOW LYING AREAS.

THE MOST LIKELY AREAS TO SEE WIDESPREAD HEAVY RAIN TODAY AND
TONIGHT...WILL BE ALONG THE EASTERN MOUNTAINS AND THE ADJACENT
PLAINS...WHERE 1 TO 2 INCHES OF RAIN COULD FALL IN A SHORT PERIOD
OF TIME.

OVER THE FAR EAST PLAINS...THE SHOWERS AND THUNDERSTORMS WILL
NOT START UNTIL LATE THIS AFTERNOON OR EARLY THIS EVENING.

IN ADDITION TO THE HEAVY RAIN...ONE OR TWO SEVERE STORMS MAY ALSO
DEVELOP.  IF ANY SEVERE STORMS DO DEVELOP...THE MAIN THREATS WILL BE
HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:02 PM MDTSevere Thunderstorm WarningPUBPueblo88 min
Jul 14, 5:24 PM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo96 min
Jul 14, 5:41 PM MDTSevere Thunderstorm WarningPUBBaca64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.